Ohio, 2008

Hail and Damaging Winds in Ohio, June 9 to 10, 2008

June 9 to 10, 2008 · NWS ILN · 22 events in 11 counties and zones

producing large hail and some damaging winds during the evening of the 9th and overnight during the early morning hours of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$93,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front sparked scattered convective storms ahead of it...producing large hail and some damaging winds during the evening of the 9th and overnight during the early morning hours of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 9, 3:13 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 9, 3:13 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT MON JUN 9 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE OHIO VALLEY TONIGHT AND EARLY
TOMORROW. HIGH PRESSURE WILL BUILD IN QUICKLY ON TUESDAY AND LAST
THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
SCATTERED CONVECTION AHEAD OF THE COLD FRONT THIS AFTERNOON WILL
CLIP FAR NWRN FCST AREA BRIEFLY THIS AFTERNOON AND EARLY EVENING.
ASIDE FROM THIS...CU WILL DROP OFF QUICKLY THIS EVENING AND
ANOTHER NIGHT OF WARM TEMPS WILL BE IN STORE.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT/...
KEPT MILD TEMPS IN THE LOWER 70S OVER SERN FCST AREA TONIGHT BUT
LOWERED REMAINDER OF FCST AREA INTO THE UPPER 60S WITH THE RAIN
COOLED AIR FOR MINS. FRONTAL PASSAGE WILL BE QUITE QUICK TOMORROW
AND NOT HAVE THE CHANCE OF ACCESSING ANY DIURNALLY HEATED AIR
WHICH SHOULD LIMIT THE THREAT FOR SVR WEATHER. DID NOT INCREASE
THE POPS TO CATEGORICAL AS GFS AND NAM ARE SHOWING THE BEST STORMS
WELL NNW OF FCST AREA OVERNIGHT AND THEN THE FROPA PASSING OVER
THE REGION EARLY IN THE DAY. HIGH PRESSURE WILL QUICKLY BUILD IN
BEHIND THE FRONT AND COOL OFF DAYTIME MAXES ON TUESDAY TO JUST THE
LOW AND MID 80S...POSSIBLY SOME UPPER 70S.

TEMP GUIDANCE TOMORROW NIGHT WAS TOO WARM FROM FWC AND TOO COLD
PER MAV. THOUGHT THAT THERE WOULD BE A GOOD BIT OF COOLER AIR IN
PLACE BUT COULD NOT DROP READINGS AS LOW AS MAV...DECIDED TO BLEND
THE MET AND CURRENT FCST TO COME IN WITH READINGS RIGHT AROUND 60.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODEL GUIDANCE FOR THIS EXTENDED PERIOD IS WEIGHTED TOWARD HPCS
SOLUTION WHICH IS TO TREND THE FORECAST TOWARD A SOLUTION BASED
PRIMARILY ON THE 00Z ECMWF...BUT FOR THE DAYS 5-7 INCORPORATING A
PERCENTAGE OF THE 00Z GFS ENSEMBLE.

HIGH PRESSURE CENTERED ACROSS THE AREA ON WEDNESDAY WILL SLIDE TO
THE EAST BY THURSDAY...ALLOWING A MORE WARM AND MOIST SOUTHERLY FLOW
TO DEVELOP ACROSS THE OHIO VALLEY. BY LATER THURSDAY INTO THURSDAY
EVENING A SLIGHT CHANCE POPS WERE INTRODUCED GIVEN WEAK BDRY LAYER
FORCING IN AN UNSTABLE ENVIRONMENT ACROSS THE SOUTHERN PART OF OUR
FORECAST AREA. THE CHANCE OF PRECIP INCREASES ON FRIDAY AND FRIDAY
NIGHT AS BDRY LAYER FORCING INDICATED IN UNSTABLE AIRMASS AHEAD OF
APPROACHING FRONT. THIS FRONT EXPECTED TO MOVE ACROSS THE ILN
FORECAST AREA ON SATURDAY...BUT BECAUSE OF CURRENT UNCERTAINTY
REGARDING TIMING OF FRONTAL PASSAGE...HAVE LIMITED POPS TO HIGH
CHANCE. AFTER LINGERING POPS DURING THE EVENING/OVERNIGHT
PERIOD...CONDITIONS DRY OUT FOR SUNDAY AND SUNDAY NIGHT. LOW CHC
POPS ARE INTRODUCED AGAIN FOR MONDAY AS MODELS SUGGEST COLD FRONTAL
PASSAGE DURING THE DAY. COOLER TEMPS ARE EXPECTED FOR THE LATTER
PORTION OF THIS EXTENDED PERIOD...BEGINNING ON SATURDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A COLD FRONT POSITIONED ACROSS IL/IN WILL PROVIDE SCATTERED/NUMEROUS
SHOWERS AND THUNDERSTORMS...MAINLY AFTER 07Z AS THE FRONT PUSHES EASTWARD.
BY 15Z...THE COVERAGE WILL DIMINISH WEST TO EAST AS THE FRONT PASSES
EAST OF KCMH AND KLCK. THAT LATE IN THE TAF PERIOD...WILL MENTION
CB...AND ANY VCTS AND/OR TS MENTION MAY BE ADDED AS TIMING IS HONED.

SW WINDS AROUND 12 KTS WITH GUST NEAR 20 KTS TODAY...THEN GUSTS
DIMINISHING BEFORE WINDS SHIFT W/WSW BEHIND THE FRONT.

OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...JTD
AVIATION...
Hazardous weather outlook, Jun 9, 12:55 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
155 PM EDT MON JUN 9 2008

INZ050-058-059-066-OHZ026-034-035-042>044-051-060-101800-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-MIAMI-PREBLE-
155 PM EDT MON JUN 9 2008

...SEVERE THUNDERSTORM WATCH 496 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ073>075-080-KYZ089>100-OHZ045-046-052>056-061>065-070>074-077>082-
088-101800-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-
DELAWARE-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
155 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 9, 3:33 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             SE MILTON               39.79N 85.16W
06/09/2008  U1.00 INCH       WAYNE              IN   PUBLIC

            PUBLIC REPORT TO 911 CENTER.

&&
Special weather statement, Jun 9, 4:35 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
535 PM EDT MON JUN 9 2008

INZ050-058-OHZ042-092200-
WAYNE IN-FAYETTE IN-DARKE OH-
535 PM EDT MON JUN 9 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DARKE...NORTHERN
FAYETTE AND WAYNE COUNTIES THROUGH 600 PM EDT...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM ECONOMY TO
DUBLIN TO 26 MILES SOUTHWEST OF GLENWOOD...MOVING NORTHEAST AT 64
MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
DUBLIN...MOUNT AUBURN...WILLIAMSBURG...CAMBRIDGE CITY...
JACKSONBURG...GREENS FORK...UNION CITY...BENTONVILLE...FALMOUTH...
FOUNTAIN CITY...EAST GERMANTOWN AND SHARPS CROSSING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Northern Indiana radar (KIWX), 115 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 9, 4:58 PM EST to 5:02 PM EST
Where
Mercer County, 1.26 mi WNW of Rockford
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.690, -84.650

Large trees were uprooted.

Thunderstorm Wind, Auglaize

When
June 9, 5:05 PM EST to 5:09 PM EST
Where
Auglaize County, 0.69 mi NNW of St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.539, -84.386

Large trees and power lines were blown down in town. Some structures were damaged.

Thunderstorm Wind, Auglaize

When
June 9, 5:29 PM EST to 5:33 PM EST
Where
Auglaize County, 0.37 mi WNW of Cridersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.653, -84.136

Large trees were knocked down.

Hail, Shelby

When
June 9, 5:42 PM EST to 5:46 PM EST
Where
Shelby County, 0.99 mi NW of Sidney
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.290, -84.163

Thunderstorm Wind, Logan

When
June 9, 5:50 PM EST to 5:54 PM EST
Where
Logan County, 0.41 mi SW of Lakeview Van Horn Ar
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.496, -83.926

Thunderstorm winds blew a portion of a roof off of a garage near Indian Lake.

Thunderstorm Wind, Logan

When
June 9, 5:56 PM EST to 6:00 PM EST
Where
Logan County, 0.87 mi SE of Bellefontaine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.360, -83.760

A 60 mph wind gust was estimated near Bellefontaine.

Hail, Logan

When
June 9, 6:23 PM EST to 6:27 PM EST
Where
Logan County, 0.53 mi E of West Mansfield
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
40.400, -83.540

Hail, Butler

When
June 9, 11:45 PM EST to 11:49 PM EST
Where
Butler County, 0.87 mi ESE of Middletown
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.516, -84.385

Hail, Warren

When
June 10, 12:46 AM EST to 12:50 AM EST
Where
Warren County, 0.87 mi NW of Springboro
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.560, -84.240

Thunderstorm Wind, Highland

When
June 10, 1:00 AM EST to 1:04 AM EST
Where
Highland County, 1.07 mi E of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.350, -83.550

Large tree limbs were downed.

Hail, Scioto

When
June 10, 1:07 AM EST to 1:11 AM EST
Where
Scioto County, 0.69 mi S of West Portsmouth
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
38.760, -83.030

Hail, Scioto

When
June 10, 1:24 AM EST to 1:28 AM EST
Where
Scioto County, 1.28 mi ESE of Eden Park
Measured
0.88 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.760, -82.950

Thunderstorm Wind, Scioto

When
June 10, 1:30 AM EST to 1:34 AM EST
Where
Scioto County, 0.88 mi NE of Rosemount
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.790, -82.970

Three trees were knocked down near Rosemount.

Thunderstorm Wind, Union

When
June 10, 1:31 AM EST to 1:35 AM EST
Where
Union County, 2.97 mi ESE of Broadway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.310, -83.370

Large tree limbs were downed.

Hail, Union

When
June 10, 1:39 AM EST to 1:43 AM EST
Where
Union County, Richwood
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.430, -83.300

Thunderstorm Wind, Adams

When
June 10, 2:10 AM EST to 2:14 AM EST
Where
Adams County, 0.88 mi NW of Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.690, -83.610

Several trees were downed across town, including one that fell on a house and caused minor damage.

Thunderstorm Wind, Adams

When
June 10, 2:15 AM EST to 2:19 AM EST
Where
Adams County, 0.69 mi N of Blue Creek
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.780, -83.330

Several trees were uprooted. A camper and truck were damaged.

Hail, Adams

When
June 10, 2:15 AM EST to 2:20 AM EST
Where
Adams County, 3.31 mi ESE of Wrightsville
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.690, -83.460

Thunderstorm Wind, Scioto

When
June 10, 2:30 AM EST to 2:35 AM EST
Where
Scioto County, 3.03 mi WSW of Dry Run to 1.28 mi ENE of New Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.760, -83.100

Several trees were downed.

Thunderstorm Wind, Adams

When
June 10, 2:30 AM EST to 2:34 AM EST
Where
Adams County, 1.48 mi NNW of Blue Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.790, -83.340

Winds were estimated at 60 mph.

Thunderstorm Wind, Scioto

When
June 10, 2:40 AM EST to 2:44 AM EST
Where
Scioto County, 1.77 mi SW of Clifford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.906, -83.047

Several trees were downed northwest of Lucasville.

Thunderstorm Wind, Ross

When
June 10, 2:55 AM EST to 2:59 AM EST
Where
Ross County, Knockemstiff to 0.88 mi SSW of North Fork Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.270, -83.120

Several trees were downed between Knockemstiff and Chillicothe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101086, 101082, 106756, 106752, 106765, 101085, 101088, 106774, 101087, 101117, 101092, 101094, 101116, 101118, 101095, 101104, 101089, 101097, 101108, 101113, 101111, 101100.